Design and dimensioning of an edge router using Markov model
by Partha Bhattacharjee, Goutam Sanyal
International Journal of Communication Networks and Distributed Systems (IJCNDS), Vol. 3, No. 2, 2009

Abstract: This paper presents the formulation, modelling and analysis of network traffic for the purpose of designing an edge router. Presuming packet arrival in Poisson's process and departure or service time distribution to be exponential, a Markov model has been developed. The stochastic characteristics of the traffic has been monitored and studied over long durations. Traffic data was captured from internet backbone. Different design parameters like buffer capacity, outgoing link speed and various other key parameters have been derived. Additionally, an algorithm has been suggested to manipulate the weights of the queues dynamically in a weighted round robin scheduling, thereby changing the packet departure rate of the flows. The algorithm eventually provides a control over the load factors and the probability of packet drop of the flows as per the need of quality of service and differentiated service.

Online publication date: Fri, 26-Jun-2009

The full text of this article is only available to individual subscribers or to users at subscribing institutions.

Existing subscribers:
Go to Inderscience Online Journals to access the Full Text of this article.

Pay per view:
If you are not a subscriber and you just want to read the full contents of this article, buy online access here.

Complimentary Subscribers, Editors or Members of the Editorial Board of the International Journal of Communication Networks and Distributed Systems (IJCNDS):
Login with your Inderscience username and password:

    Username:        Password:         

Forgotten your password?

Want to subscribe?
A subscription gives you complete access to all articles in the current issue, as well as to all articles in the previous three years (where applicable). See our Orders page to subscribe.

If you still need assistance, please email